Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 36, NWS Melbourne, FL

May 15, 2022Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 15, 2022, 2:59 PM EDT for Brevard County, Florida. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 2:59 PM EDT (18:59 UTC)
Expired
May 15, 2022, 3:30 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 20 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:05 PM EDTHAIL 0.251 Nw Rockledge, FLFORMER NWS EMPLOYEE REPORTS PEA SIZE HAIL NEAR BARTON BLVD AND FISKE BLVD IN ROCKLEDGE
May 15, 3:10 PM EDTHAIL 0.751 W Rockledge, FLFORMER NWS EMPLOYEE REPORTS PEA TO DIME SIZE HAIL ONGOING FOR 5 MINUTES PRIOR TO REPORT NEAR THE INTERSECTION OF TIMBERS W BLVD AND FISKE BLVD
May 15, 3:24 PM EDTHAIL 0.52 Sse Rockledge, FLPUBLIC REPORT OF HALF INCH HAIL NEAR BARNES BLVD AND MURRELL RD. RECEIVED VIA TWITTER WITH PICTURE
May 15, 3:25 PM EDTHAIL 0.882 N Viera, FLNWS EMPLOYEE REPORTS SPOTTY DIME TO NICKEL SIZE HAIL ONGOING NEAR MURRELL RD AND GOLF VISTA BLVD
May 15, 3:26 PM EDTHAIL 0.751 Wnw Viera, FLOFF DUTY NWS EMPLOYEE REPORTS PEA TO DIME SIZE HAIL BRIEFLY AT EXIT 193 ON I95 (VIERA BLVD)

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS52 KMLB 151859
SVRMLB
FLC009-151930-
/O.NEW.KMLB.SV.W.0036.220515T1859Z-220515T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
259 PM EDT Sun May 15 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in east central Florida...

* Until 330 PM EDT.

* At 259 PM EDT, a severe thunderstorm was located near Viera, or
  near Rockledge, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rockledge, Cocoa, Merritt Island, Suntree and Viera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2818 8086 2836 8086 2837 8070 2815 8068
TIME...MOT...LOC 1859Z 277DEG 14KT 2826 8080 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pendergrast
1 follow-up statement
848 
WWUS52 KMLB 151925
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
325 PM EDT Sun May 15 2022

FLC009-151934-
/O.EXP.KMLB.SV.W.0036.000000T0000Z-220515T1930Z/
Brevard FL-
325 PM EDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central Brevard county until 330 PM!

LAT...LON 2818 8086 2836 8086 2837 8070 2815 8068
TIME...MOT...LOC 1923Z 277DEG 14KT 2825 8072 

$$

Pendergrast

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:43 PM EDT, 16 minutes earlier.

Area forecast discussion, May 15, 2:43 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
243 PM EDT Sun May 15 2022

.DISCUSSION...

...Strong to Isolated Severe Storms This Afternoon and Evening...
...High Astronomical Tides Expected to Cause Minor Inundation
Near Inlets, Including the Intracoastal Waterway...
...Turning Hotter This Week With Low Rain Chances...

Current-Tonight...Scattered showers and isolated thunderstorms have
flared up along and ahead of the sea breeze across interior portions
of the area north of Melbourne. This activity is expected to
increase in coverage through the afternoon hours, peaking with a sea
breeze collision near/over Lake County around 6-9pm this evening. A
few stronger storms will be possible, mainly along any boundary
collisions, with wind gusts up to 50mph, small hail, and torrential
downpours. An isolated severe storm producing locally damaging winds
and quarter-size hail cannot be ruled out, so the Storm Prediction
Center has placed east central Florida under a "Marginal" risk for
severe weather. PoPs 30-40% through the afternoon hours, with the
highest PoPs north and west of I-4. Very warm around the area today,
with highs in the upper 80s to low 90s. The sea breeze passage has
already decreased temperatures along the coast in its wake, with
temperatures now in the mid 80s as of around 2pm.

This evening, showers and thunderstorms are expected to linger due
to the late day collision. Though steering flow is light, activity
is expected to gradually drift towards the coast through the late
evening hours, finally pushing offshore after midnight. PoPs around
30-40% north of Melbourne, with 20% to the south. Partly to mostly
cloudy skies through late tonight could, unfortunately, limit
viewing opportunities for tonight's lunar eclipse, especially north
of Melbourne. Lows tonight in the mid to upper 60s.

Monday...A weak mid-level trough will pass through the Florida
peninsula on Monday from the GOMEX. Deep west/southwest flow will
develop, as the ridge over the western Atlantic pushes further
eastward ahead of the trough. Thus, hot temperatures are expected
during the afternoon hours, with highs rising into the low 90s
across the interior and near 90 along the coast.

The precipitation forecast remains a bit tricky, with limited
overall moisture and unfavorable dry air in the mid/upper levels to
support showers and/or thunderstorms. However, with upper level
support from the trough, it is possible for a few to scattered
showers and storms to develop, mainly across the interior from
Orlando southward, where moisture will be slightly higher (PWATs up
to around 1.3"). Though it would be conditional, should any storms
develop, strong to possibly even isolated severe wind gusts (50+mph)
and hail to around 0.5" cannot be ruled out, due to DCAPE values
1000-1200J/kg and 500mb temperatures around -11 to -12.5C. Overall,
PoPs Monday afternoon are forecast around 20-30% across the area.

Tuesday-Thursday...Another weak S/W aloft pushes through the area
into mid-week, with a transition to more zonal flow aloft. Ridge
axis of high pressure over the west Atlantic will remain generally
south of the area, but any offshore winds will remain light along
the east coast sea breeze to develop and move inland each
afternoon. However, airmass remains relatively dry with rain
chances remaining low, around 20 percent or less. It will quite
hot through mid-week, with highs in the lower 90s along the coast
and mid 90s over the interior, west of I-95, with a few inland
locations potentially approaching record highs each day. Overnight
lows in the upper 60s to low 70s.

Friday-Saturday...(Previous Discussion) By the end of this week the
Atlantic surface ridge restrengthens and builds across much of the
western Caribbean, Gulf of Mexico, and Southeast U.S. The ridge axis
is forecast to be over North FL and the resulting S/SE flow will
advect much deeper tropical moisture across the central and southern
FL peninsula. Rain chances increase rapidly to 40-60pct. Numerous
showers and lightning storms are forecast to develop along the sea
breeze and outflow boundary collisions each afternoon. Another hot
day on Friday as highs reach around 90F along the coast and mid 90s
inland, then increasing cloud cover helps to keep temps in the upper
80s to around 90F on Saturday. Muggy overnight temps in the low to
mid 70s.

&&

.AVIATION...
VFR conditions expected outside of convection. Scattered showers and
storms are expected to develop through around 2Z, as the sea breeze
pushes inland. A sea breeze collision is expected near/over KLEE
around 23-01Z, which could support a stronger storm or two. TEMPOs
have been included for interior terminals for present activity as of
around 18Z. However, additional TEMPOs will likely be needed through
the afternoon and into the evening hours. Lingering showers and
storms may drift back towards the coast before pushing offshore
around midnight. Currently, the highest chance for seeing lingering
activity looks to be KTIX. Then, dry conditions expected for the
remainder of the overnight, with W/SW flow developing. Showers and
storms will be possible again Monday afternoon, mainly from Orlando
southward, though confidence is low.

&&

.MARINE...
Today-Monday...Onshore flow this afternoon veering S/SW by daybreak,
as a mid-level trough approaches the area. Winds are then expected
to remain southerly through the day on Monday, with a pinned sea
breeze developing during the afternoon. Winds generally around 10-
15kts, except during the morning hours, when 5-10kts is more likely.
Seas 2-4ft. Lingering showers and storms are expected to drift back
towards the coast this evening, then offshore overnight, before
diminishing. A few showers and storms will be possible Monday
afternoon, mainly along the coast south of the Cape and offshore
from the Treasure Coast.

Water levels will run a little over 2 feet above normal near high
tide starting this evening and will continue through Tuesday
evening. This may cause minor inundation of low lying properties
near inlets, nearby areas along the Intracoastal Waterway, and
adjacent canals. Some docks may briefly get overtopped by water.
Fortunately, this did not coincide with the coastal low last week!

Here are the evening high tide cycles for the next 3 days:

Sunday May 15th......810PM-844PM *Peak High Tides
Monday May 16th......901PM-934PM *Peak High Tides
Tuesday May 17th.....953PM-1025PM

Tuesday-Thursday...Marine conditions are expected to be mostly
favorable through mid-week, with mostly dry conditions forecast
Tuesday through Thursday. SW/W winds at 5-10 knots each morning
will become southeast behind the sea breeze at 10-15 knots each
afternoon. Seas will generally range from 2-3 feet.

&&

.HYDROLOGY...
The Saint Johns River at Astor will remain around Action Stage of
2.0 feet through early this week, and then is forecast to
gradually decrease below Action Stage from mid-late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  89  68  91 /  20  20   0  20
MCO  69  93  69  95 /  40  30   0  20
MLB  68  89  69  89 /  20  20   0  20
VRB  67  89  66  89 /  20  20   0  10
LEE  69  91  69  92 /  40  20   0  20
SFB  68  92  69  94 /  40  30   0  20
ORL  71  93  71  95 /  40  30   0  20
FPR  67  89  66  89 /  20  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory from 6 PM this evening to midnight EDT
     Tuesday night for Coastal Indian River-Coastal Martin-
     Coastal Saint Lucie-Coastal Volusia-Mainland Northern
     Brevard-Mainland Southern Brevard-Northern Brevard Barrier
     Islands-Southern Brevard Barrier Islands.

AM...None.
&&

Leahy/Weitlich
Hazardous weather outlook, May 15, 11:28 AM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1128 AM EDT Sun May 15 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-152000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1128 AM EDT Sun May 15 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Storms will develop just inland from the coast during the mid day
and afternoon, as the sea breeze pushes inland. A collision with
the west coast sea breeze will occur around 7 to 8 pm near or over
Lake county, with resulting storms pushing eastward toward the
coast and lasting well into the evening. A few strong storms will
be possible, especially associated with boundary collisions,
capable of producing wind gusts to 50 mph, hail and frequent
lightning strikes. Heavy rain will also occur, accumulating one to
two inches in some spots with locally higher amounts possible.

.COASTAL FLOOD IMPACT...
High astronomical tides will produce above normal water levels
around the times of high tide from this evening through Tuesday
evening. This may cause minor inundation of low lying properties
near inlets, nearby areas along the Intracoastal Waterway, and
adjacent canals. Some docks may briefly get overtopped by water.

.RIP CURRENT IMPACT...
A Moderate risk of life threatening rip currents exists at the
beaches of east central Florida. While rip currents will be
present all day, they will be most numerous through 5 PM due to
tidal effects. To reduce your risk of becoming caught in the
seaward pull of a rip current, swim only within sight of a
lifeguard, and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms today could produce wind gusts of 35 to 45 knots over the
Atlantic waters through late this morning and over inland lakes
this afternoon and early evening.

.WATERSPOUT IMPACT...
Waterspouts will be possible through early afternoon, mainly
offshore from the Treasure Coast.

.RIVER FLOOD IMPACT...
River levels along the Saint Johns River at Astor remain near
Action Stage of 2.0 feet and are forecast to remain at Action
Stage through early this week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered lightning storms are expected during the
afternoon and evening hours and Monday, especially across southern
and interior sections of east central Florida. A few storms could
become strong to marginally severe.

Afternoon heat index values are forecast to reach the mid to
upper 90s from mid to late week.

The rip current threat will remain Moderate at all central
Florida Atlantic beaches this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Leahy/Kelly

In the hours before

Special weather statement, May 15, 2:37 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
237 PM EDT Sun May 15 2022

FLZ045-053-247-547-151900-
Osceola FL-Orange FL-Inland Southern Brevard FL-
Inland Northern Brevard FL-
237 PM EDT Sun May 15 2022

...A strong thunderstorm will impact portions of west central
Brevard, southeastern Orange and northeastern Osceola Counties
through 300 PM EDT...

At 237 PM EDT, trained weather spotters reported a strong
thunderstorm near Lone Cabbage Fish Camp, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lone Cabbage Fish Camp, Canaveral Groves and Canaveral Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2828 8074 2816 8095 2832 8105 2847 8086
      2841 8082 2839 8082
TIME...MOT...LOC 1837Z 225DEG 9KT 2831 8092

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Pendergrast
Local storm report, May 15, 2:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             7 SW LONE CABBAGE FISH  28.28N  80.94W
05/15/2022  E0.75 INCH       OSCEOLA            FL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS PEA TO DIME SIZE HAIL ON
            NOVA RD

&&

EVENT NUMBER MLB2200177

CL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:46 AM EDTCoastal Flood AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia68 hr
May 15, 6:48 AM EDTSpecial Marine WarningMLB57 min
May 15, 7:44 AM EDTSpecial Marine WarningMLB104 min
May 15, 10:23 AM EDTSpecial Marine WarningMLB82 min
May 15, 2:37 PM EDTSpecial Weather StatementMLBBrevard23 min
May 15, 4:33 PM EDTSpecial Weather StatementMLBLake42 min
May 15, 7:40 PM EDTSpecial Weather StatementMLBPolk35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.